Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 62, NWS Melbourne, FL

May 18, 1998Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 18, 1998, 3:03 PM EDT for Lake County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1998, 3:03 PM EDT (19:03 UTC)
Expired
May 18, 1998, 4:05 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 181903 RRA
SVRMLB
FLC069-182005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     LAKE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 405 PM EDT

* AT 255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LADY LAKE AND FRUITLAND.  MOVEMENT WAS
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    LEESBURG AND LISBON BETWEEN 315 AND 330 PM

PEA SIZED HAIL WAS REPORTED IN FRUITLAND ABOUT 250 PM.  OTHER
STRONG STORMS  WERE DEVELOPING IN NORTH LAKE BETWEEN UMATILLA AND
ASTOR PARK. T2HESE STORMS COULD ALSO BECOME SEVERE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:43 PM EDT, 20 minutes earlier.

Area forecast discussion, May 18, 2:43 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT MON MAY 18 1998

CONVERGENCE AND DAY TIME HEATING HAVE FORMED STORMS ALONG A BOUNDARY
THAT IS DROPPING SOUTH ACROSS NORTH FLORIDA. WEAK DISTURBANCE ALOFT
IS MOVING SOUTH OUT OF GEORGIA. SEA BREEZE FINALLY "KICKED IN" AT
MLB. WITH THE STEERING FLOW OUT OF THE NORTHWEST TO NORTH EXPECT
STORMS THAT DO DEVELOP TO MOVE SOUTH ALONG THE SEA BREEZE BOUNDARY.
STORMS AND SHOWERS SHOULD LAST UNTIL THE UPPER LEVEL TROUGH MOVES
SOUTH OF THE FORECAST AREA THIS EVENING.

CHANCE POPS FOR TONIGHT LOOK ALRIGHT WITH A DECREASE NORTH TO SOUTH
WELL AFTER MIDNIGHT.

HIGH PRESSURE BUILDING OVER THE REGION ON TUESDAY WILL BRING
NORTHEAST TO EAST WINDS TO THE AREA.

CURRENT MODEL GUIDANCE SHOWS MORE MOISTURE SOUTH AND WOULD FAVOR A
CHANCE...30 PERCENT...FOR ST. LUCIE-OKEECHOBEE COUNTIES SOUTH AND A
SLIGHT CHANCE FOR THE REST OF THE CWA.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM EDTSevere Thunderstorm WarningMLBVolusia62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.